Integrability via geometry: Dispersionless differential equations in three and four dimensions

David M. J. Calderbank, Boris Kruglikov

Research output: Contribution to journalArticlepeer-review

6 Citations (SciVal)

Abstract

We prove that the existence of a dispersionless Lax pair with spectral parameter for a nondegenerate hyperbolic second order partial differential equation (PDE) is equivalent to the canonical conformal structure defined by the symbol being Einstein–Weyl on any solution in 3D, and self-dual on any solution in 4D. The first main ingredient in the proof is a characteristic property for dispersionless Lax pairs. The second is the projective behaviour of the Lax pair with respect to the spectral parameter. Both are established for nondegenerate determined systems of PDEs of any order. Thus our main result applies more generally to any such PDE system whose characteristic variety is a quadric hypersurface.
Original languageEnglish
Pages (from-to)1811-1841
Number of pages31
JournalCommunications in Mathematical Physics
Volume382
Issue number3
Early online date25 Nov 2020
DOIs
Publication statusPublished - 1 Mar 2021

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics

Fingerprint

Dive into the research topics of 'Integrability via geometry: Dispersionless differential equations in three and four dimensions'. Together they form a unique fingerprint.

Cite this